South Carolina, 2011

Damaging Wind in South Carolina, August 14, 2011

August 14, 2011 · NWS ILM · 1 event in 1 county or zone

A pre-frontal trough and surface cold front were working east across the area during the late afternoon and evening. Significant upper diffluence and ample instability enhanced thunderstorms that developed along the seabreeze and residual boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A pre-frontal trough and surface cold front were working east across the area during the late afternoon and evening. Significant upper diffluence and ample instability enhanced thunderstorms that developed along the seabreeze and residual boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 14, 2:27 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 14, 2:27 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
327 PM EDT SUN AUG 14 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE EASTERN CAROLINAS LATE TONIGHT AND
EARLY MONDAY. WEAK HIGH PRESSURE RIDGING IN FROM THE NORTH WILL
KEEP TEMPERATURES NEAR NORMAL FOR MOST OF THIS WEEK...WITH MODEST
HUMIDITY LEVELS FOR MID-AUGUST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...CONVECTION NOT FIRING YET...BUT ONLY A MATTER OF
TIME. TEMPS HAVE RISEN INTO THE MID 80S DESPITE MORE CLOUDS THAN SUN
AND COMBINED WITH DEWPOINTS IN THE 70S HAVE PRODUCED AN AIRMASS WITH
CAPE VALUES IN THE 1500 TO 2000 J/KG RANGE. 18Z CHS SOUNDING DOES
SHOW A WEAK CAP AROUND 900 MB...WHICH MAY BE JUST ENOUGH TO
INITIALLY HOLD BACK DEEP CONVECTION. OUTFLOW BOUNDARIES FROM STORMS
TO THE WEST DEVELOPING ALONG ADVANCING COLD FRONT WILL MOVE INTO THE
AREA WITHIN THE NEXT FEW HOURS. THESE BOUNDARIES WILL HELP INITIATE
CONVECTION AND ENHANCE ANY ONGOING STORMS. LATER THIS AFTERNOON AND
EVENING ARRIVAL OF STRONG DIVERGENCE ALOFT AHEAD OF 5H TROF AXIS AND
SURFACE COLD FRONT WILL ADD A GOOD AMOUNT OF SYNOPTIC LIFT. SPC HAS
MAINTAINED THE SLIGHT RISK OVER MUCH OF THE SOUTHEAST...ENCOMPASSING
ALL OF THE ILM FORECAST AREA. INCREASING DRY AIR ALOFT SUGGESTS
DAMAGING WIND...THOUGH 500 MB TEMPS IN THE -6 TO -7 RANGE ALSO MAKE
MARGINALLY SEVERE HAIL A THREAT.

COLD FRONT PUSHES ACROSS THE REGION LATER TONIGHT WITH MUCH DRIER
AIR STARTING TO BUILD IN BEHIND IT. NOT BUYING THE NAM ONLY INTENSE
SHORTWAVE ROTATING AROUND THE BASE OF THE UPPER TROF AND ITS EXTREME
PRECIP TOTALS. DRIER/COOLER AIR MOVING IN SHOULD HELP BRING AN END
TO PRECIP OVERNIGHT. LINGERING CLOUD COVER AND WESTERLY FLOW WILL
KEEP LOWS IN THE LOWER 70S...VERY CLOSE TO BUT JUST ABOVE CLIMO.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...FORECAST CONFIDENCE IS LOW AS CAN BE EXPECTED
WITH ANY PREDICTED AUGUST FROPA. BEST GUESS AT THIS POINT IS STILL
THAT THE FRONT WILL BE SOMEWHERE VERY NEAR THE COAST AT 12Z
MONDAY. NAM IS QUITE BULLISH WITH A PRECIP BULLSEYE THAT WOULD
JUST BE EXITING THE COASTAL COUNTIES AT 12Z...BUT NOT BUYING THAT
AT THIS TIME. FOR NOW WILL JUST HANG ON TO SLIGHT CHANCE IN THE
COASTAL COUNTIES JUST FOR TIMING OF OVERNIGHT ACTIVITY. AFTERNOON
PROSPECTS WILL BE LIMITED TO RESIDUAL LOW-LEVEL MOISTURE BEING
SQUEEZED OUT BY THE SEABREEZE...I.E. TOO ISOLATED TO WARRANT A 20
POP.

DRY CONDITIONS EXPECTED MON NIGHT THROUGH TUE NIGHT WITH HIGH
PRESSURE AND DRYING MID-LEVELS. DAYTIME TEMPS JUST EITHER SIDE OF
NORMAL FOR THIS TIME OF YEAR...BUT MINS WILL BE JUST A BIT COOLER
AS THE DEWPOINTS WILL DROP WELL INTO THE 60S...A RARE TREAT FOR
MID-AUGUST.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 3 PM SUNDAY...HIGH PRESSURE EXTENDING DOWN THE EAST COAST WILL
SHIFT EAST MOVING OFF SHORE BY THURS AS BERMUDA HIGH BUILDS WESTWARD
FROM THE ATLANTIC AND BECOMES DOMINANT FEATURE. BY FRIDAY...WE WILL
REMAIN ON THE WESTERN PERIPHERY OF BERMUDA HIGH WHILE A COLD FRONT
MAKES ITS WAY INTO THE WESTERN CAROLINAS. IN THE MID TO UPPER LEVELS
AS ONE SHORTWAVE LIFTS OFF TO THE NORTHEAST THROUGH MID
WEEK...ANOTHER BROADER TROUGH PUSHES EAST ACROSS AREA FRI THROUGH
THE WEEKEND. OVERALL EXPECT DRIER MORE STABLE CONDITIONS WED INTO
THURS WITH PCP WATER VALUES DOWN LESS THAN 1.5 INCHES. BY FRI A
DEEPER MOISTER SOUTHWESTERLY FLOW WILL SET UP AHEAD OF AN
APPROACHING COLD FRONT IN THE WESTERN CAROLINAS. MOST WEATHER WILL
REMAIN WEST OF CWA BUT EXPECT INCREASING CHC OF SHWRS/TSTMS BY LATE
DAY ON FRI AS STEERING FLOW VEERS AROUND TO MORE W-NW AS SHORTWAVE
MOVES CLOSER. ACTUAL SFC FRONT SHOULD NOT MAKE IT THROUGH...LEAVING
AN OVERALL MOISTER AIR MASS THROUGH THE WEEKEND WITH A LOWER END CHC
OF SHWRS/TSTMS EACH DAY.

TEMPS WILL BASICALLY BE AROUND CLIMO THROUGH THE PERIOD WITH HIGHS
NEAR 90 AND LOWS CLOSER TO 70. WILL SEE RELATIVELY DRIER AIR IN
PLACE MID WEEK WITH DEWPOINT TEMPS IN THE MID 60S INLAND...BUT
MOISTURE WILL CREEP BACK IN LATE THURS THROUGH THE WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...JUST REACHING THE CONVECTIVE TEMP...SO THINGS SHOULD
START TO POP SOON. DAYTIME HEATING...GOOD PWAT VALUES...AND AN UPPER
TROUGH WILL KICK OFF SCATTERED CONVECTION. BRIEF HEAVY RAIN AND SOME
GUSTY WEST WINDS WILL ACCOMPANY THE CONVECTION. TONIGHT...SIMILAR
POSSIBILITIES FOR FOG/STRATUS...BEST CHANCE AT THE INLAND TERMINALS.
CONVECTIVE DEBRIS MAY HINDER FOG/STRATUS FORMATION EARLY ON. IT MAY
BE MORE OF A STRATUS SITUATION. MONDAY...ISOLATED CONVECTION WILL
PROBABLY STILL BE AROUND...PARTICULARLY WITH THE AFTERNOON HEATING
AND A WEAK COLD POOL ALOFT.

EXTENDED OUTLOOK...ISOLATED/SCATTERED SHOWERS/TSTMS MONDAY. MORE
TYPICAL SUMMERTIME AFTN TSTMS POSSIBLE TUESDAY THROUGH THURSDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM SUNDAY...SOUTH TO SOUTHWEST FLOW OVER THE WATERS THIS
AFTERNOON AND EVENING WILL VEER TO WESTERLY LATE IN THE PERIOD AS
SURFACE COLD FRONT MOVES THROUGH. SPEEDS AHEAD OF THE FRONT WILL
GENERALLY RUN 10 TO 15 KT...THOUGH MUCH HIGHER SPEEDS ARE POSSIBLE
WITHIN STRONGEST STORMS. SEVERE STORMS MAY AFFECT THE WATERS LATER
THIS EVENING...WITH DAMAGING WINDS BEING THE MAIN CONCERN. POST
FRONT OFFSHORE FLOW WILL BE 10 TO 15 KT...BUT LACKING ANY
SIGNIFICANT COLD ADVECTION DO NOT EXPECT MUCH GUSTINESS. SEAS WILL
RUN 2 TO 3 FT BUT COULD BRIEFLY TOUCH 4 FT WELL AWAY FROM SHORE
AHEAD OF THE FRONT.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...WILL INITIALIZE WITH LIGHT WEST WINDS AS THE
FRONT SHOULD BE JUST OFFSHORE. HOWEVER THERE WILL NOT BE ENOUGH OF
A PUSH BEHIND THE FRONT TO COUNTERACT THE SEA BREEZE...SO IF
ANYTHING EXPECT WINDS TO BACK TO S/SW IN THE AFTERNOON. SHOULD GET
A MORE DEFINITIVE VEERING TO NORTH OR NORTHWEST MONDAY NIGHT WITH
THE FRONT CLEANLY TO OUR SOUTH AND EAST. HIGH PRESSURE RIDGE
REMAINS WEAK ON TUESDAY...SO WINDS WILL AGAIN BE DOMINATED BY THE
SEA BREEZE. LIGHT WINDS AND LACK OF INCOMING SWELL WILL LIMIT SEAS
TO AROUND 2 FT.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 3 PM SUNDAY...A LIGHTER MORE VARIABLE FLOW WILL EXIST THROUGH
MID WEEK AS WINDS SHIFT AROUND TO NE AND THEN BECOMING MORE ONSHORE
THROUGH WED AFTN. BASICALLY WILL SEE SEA/LANDBREEZE DOMINATING
WITH INCREASING ONSHORE WINDS NEAR SHORE THURS AFTN. BY FRI
BERMUDA RIDGE BUILDS BACK WESTWARD FROM OUT IN THE ATLANTIC WHILE
COLD FRONT APPROACHES THE WESTERN CAROLINAS. THIS COULD TIGHTEN
THE GRADIENT ENOUGH TO PRODUCE SOUTHERLY WINDS GREATER THAN 10 KTS
BUT OVERALL EXPECT WINDS LESS THAN 10 KTS WITH SEAS LESS THAN 3
FT. SLIGHT INCREASE ON FRI WILL PRODUCE SEAS CLOSER TO 3 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...RAS
LONG TERM...RGZ
AVIATION...III/DL
Hazardous weather outlook, Aug 14, 1:51 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
251 PM EDT SUN AUG 14 2011

SCZ017-023-024-032-033-039-053-055-151900-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
251 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-110-151900-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-
251 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-151900-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
251 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-151900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
251 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ054-056-151900-
COASTAL HORRY-COASTAL GEORGETOWN-
251 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 780 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-151900-
COASTAL PENDER-COASTAL NEW HANOVER-
251 PM EDT SUN AUG 14 2011

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Special weather statement, Aug 14, 4:37 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
537 PM EDT SUN AUG 14 2011

NCZ096-105-142230-
BLADEN-INLAND PENDER-
537 PM EDT SUN AUG 14 2011

...GUSTY WINDS AND FREQUENT LIGHTNING OVER EASTERN BLADEN AND
WESTERN PENDER COUNTIES...

AT 536 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS...EXTENDING FROM CARVERS TO ATKINSON...MOVING EAST AT
15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...CARVERS...CURRIE...
KELLY...LAGOON...LONG CREEK...MALPASS CORNER...MONTAGUE...
PENDERLEA...POINT CASWELL AND ROOKS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3472 7799 3473 7793 3439 7788 3438 7824
      3439 7824 3440 7826 3437 7832 3438 7844
      3456 7849 3464 7831 3461 7831 3457 7825
      3473 7811 3474 7802
TIME...MOT...LOC 2136Z 254DEG 11KT 3453 7819

RAS
Local storm report, Aug 14, 4:51 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
551 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          1 SE ST. HELENA         34.51N  77.90W
08/14/2011                   PENDER             NC   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTED A TORNADO AT THE INTERSECTION
            OF NEW ROAD AND 117.

&&

EVENT NUMBER ILM1100495

WEISS
Special weather statement, Aug 14, 4:52 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
552 PM EDT SUN AUG 14 2011

SCZ032-039-142245-
FLORENCE-WILLIAMSBURG-
552 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM WILL MOVE EAST NEAR THE BORDER BETWEEN
WILLIAMSBURG AND FLORENCE COUNTIES THROUGH 645 PM EDT...

AT 552 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HEBRON...OR ABOUT 8 MILES WEST OF LAKE CITY...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...CADES...HEBRON...HEBRON
CROSSROADS...INDIANTOWN...NESMITH...NIXONVILLE AND STUCKEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3382 7994 3383 7991 3388 7989 3389 7989
      3388 7994 3390 7996 3391 7997 3394 7995
      3385 7946 3363 7952 3376 8000
TIME...MOT...LOC 2151Z 281DEG 22KT 3382 7987

ZOUZIAS
Special weather statement, Aug 14, 5:11 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT SUN AUG 14 2011

SCZ039-142315-
WILLIAMSBURG-
611 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WILLIAMSBURG COUNTY THROUGH
715 PM EDT...

AT 611 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF GREELEYVILLE...OR ABOUT 13 MILES SOUTHEAST OF MANNING...
MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE GOURDIN...SALTERS...GREELEYVILLE AND
LANE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3364 8003 3359 7980 3340 7982 3341 7987
      3342 7988 3344 7988 3349 7997 3349 8001
      3350 8003 3350 8010 3351 8010
TIME...MOT...LOC 2211Z 273DEG 18KT 3353 8008

ZOUZIAS
Special weather statement, Aug 14, 5:29 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT SUN AUG 14 2011

SCZ039-053>056-142330-
COASTAL GEORGETOWN-COASTAL HORRY-INLAND GEORGETOWN-INLAND
HORRY-WILLIAMSBURG-
629 PM EDT SUN AUG 14 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WILLIAMSBURG AND
GEORGETOWN COUNTIES AND INTO HORRY COUNTY THROUGH 730 PM EDT...

AT 628 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN FROM LAMBERT TO PLANTERSVILLE...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...GEORGETOWN...MURRELLS
INLET...SOCASTEE...SURFSIDE BEACH...ANDREWS...BUCKSPORT...
BUCKSVILLE...BURGESS...EARLE...GRAVES AND JACKSON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3323 7946 3330 7966 3342 7984 3366 7945
      3367 7927 3375 7911 3369 7888 3347 7909
      3339 7914 3330 7923 3329 7927 3331 7928
      3326 7927 3316 7937
TIME...MOT...LOC 2228Z 238DEG 26KT 3333 7960

ZOUZIAS
Special weather statement, Aug 14, 5:37 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
637 PM EDT SUN AUG 14 2011

NCZ105-106-142330-
COASTAL PENDER-INLAND PENDER-
637 PM EDT SUN AUG 14 2011

...FUNNEL CLOUDS POSSIBLE OVER EASTERN PENDER COUNTY...

AT 636 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS OVER
HOLLY SHELTER GAME LAND...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...HAMPSTEAD...MOORETOWN...
SURF CITY...TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THESE STORMS. FUNNEL
CLOUD SIGHTINGS ARE POSSIBLE AS THE STORMS MAKE THEIR WAY TOWARD
HIGHWAY 17 AND THE COAST. SHOULD THE STORM ROTATION INCREASE AND THE
STORM INTENSIFY A WARNING MAY NEED TO BE ISSUED.

&&

LAT...LON 3442 7754 3433 7766 3441 7788 3459 7764
      3459 7762 3448 7757 3447 7754 3444 7751
TIME...MOT...LOC 2236Z 280DEG 14KT 3452 7762 3441 7780

RAS

The radar

The Wilmington radar (KLTX), 136 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamsburg

When
August 14, 5:39 PM EST to 5:40 PM EST
Where
Williamsburg County, 2.62 mi SW of Trio
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.449, -79.747

A tree was reported down at the intersection of Suttons Road and Aimwell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340092.